Continuing Drug After Allergic Reaction
Dear OncoLink "Ask The Experts,"
I have stage 3B rectal cancer. I am currently in the first chem/radiation session(5.5 weeks) Taking Oxaliplatin 1X week and Xeloda 5X week. I had an allergic reaction to the Oxaliplatin and the oncologist stopped it. Is there something I can take in place of oxaliplatin during the second (5 months) course of chemo?
Jenia Jenab-Wolcott, MD, PhD, Gastroenterologist at the Hospital of the University of Pennsylvania, responds:
It would be ideal to continue the oxaliplatin if it is safe. The options also depend on your exact allergic reaction. If you had a mild skin reaction one could argue for a second attempt at giving the oxaliplatin with addition of increased doses of pre-medication such as steroids (with more extended course/slower withdrawal) and anti-histamines. One could also attempt at slowing the infusion of oxaliplatin (longer infusion time). If you had a more severe reaction such as-- lip swelling, throat tightening, difficulty breathing, change in your blood pressure, loss of consciousness we would not generally recommend re-challenging you with this drug. The options would be re-attempt at oxaliplatin, or continue with only 5-FU/leucovorin. We would NOT recommend adding another chemotherapy agent (such as irinotecan) or a biological agent (such as bevacizumab) in this adjuvant setting. You should have a discussion with your oncologist for the best treatment course.
This question and answer was part of the OncoLink Brown Bag Chat Series, Colorectal cancer Webchat. View the entire transcript here.